Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A PL geometric study of algebraic $ K$ theory


Author: Bi Zhong Hu
Journal: Trans. Amer. Math. Soc. 334 (1992), 783-808
MSC: Primary 57Q10; Secondary 19B28, 53C21, 57N60, 57R80
DOI: https://doi.org/10.1090/S0002-9947-1992-1085943-0
MathSciNet review: 1085943
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper manages to apply the Farrell-Jones theory on algebraic $ K$-groups of closed negatively curved riemannian manifolds to Gromov's hyperbolic group theory. The paper reaches the conclusion that for any finite polyhedron $ K$ with negative curvature, $ \operatorname{Wh}({\pi _1}K) = 0$ .


References [Enhancements On Off] (What's this?)

  • [B] M. Brown, Some applications of an approximation theorem for inverse limits, Proc. Amer. Math. Soc. 11 (1960), 478-481. MR 0115157 (22:5959)
  • [CF] T. A. Chapman and S. Ferry, Approximating homotopy equivalences by homeomorphisms, Amer. J. Math. 101 (1979), 583-607. MR 533192 (81f:57007b)
  • [D] M. Davis, Coxeter groups and aspherical manifolds, Lecture Notes in Math., vol. 1051, Springer, 1984, pp. 197-221. MR 764580 (86c:57041)
  • [DJ] M. W. Davis and T. Januszkiewicz, Hyperbolization of polyhedra, J. Differential Geom. (to appear). MR 1131435 (92h:57036)
  • [EK] R. D. Edwards and R. C. Kirby, Deformations of spaces of imbeddings, Ann. of Math. 93 (1971), 63-88. MR 0283802 (44:1032)
  • [EO] P. Eberlein and B. O'Neill, Visibility manifolds, Pacific J. Math. 46 (1973), 45-110. MR 0336648 (49:1421)
  • [FJ1] F. T. Farrell and L. E. Jones, $ K$-theory and dynamics. I, Ann. of Math. 124 (1986), 531-569. MR 866708 (88f:57062)
  • [FJ2] -, $ K$-theory and dynamics. II, Ann. of Math. 126 (1987), 451-493. MR 916716 (89f:57029a)
  • [FJ3] -, Rigidity and other topological aspects of compact nonpositively curved manifolds, Bull. Amer. Math. Soc. 22 (1990), 59-64. MR 1001606 (90h:57023c)
  • [G1] M. Gromov, Hyperbolic groups, Essays in Group Theory (S. M. Gersten, ed.), MSRI Publ. 8 (1987), 75-263. MR 919829 (89e:20070)
  • [G2] -, Hyperbolic manifolds, groups and actions, Ann. of Math. Studies, no. 97, Princeton Univ. Press, 1981, pp. 183-351. MR 624814 (82m:53035)
  • [G3] -, Infinite groups as geometric objects, Proc. ICM Warsaw, Vol. 1, 1984, pp. 385-391. MR 804694 (87c:57033)
  • [Hs] W. C. Hsiang, Geometric applications of algebraic $ K$-theory, Proc. ICM, Warsaw, Vol. 1, 1983, pp. 99-118. MR 804679 (87g:57034)
  • [Hu] B. Hu, $ h$-cobordisms over certain nonpositively curved spaces, Thesis, SUNY, Stony Brook, 1989.
  • [Ks] R. C. Kirby and L. C. Siebenmann, Foundational essays on topological manifolds, Smoothings and Triangulations, Ann. of Math. Studies, no. 88, Princeton Univ. Press, 1977. MR 0645390 (58:31082)
  • [Mi] J. Milnor, Microbundles, Part I, Topology 3 (1964), Supplement 1, 53-80. MR 0161346 (28:4553b)
  • [MO] G. Moussong, Hyperbolic coxeter groups, Thesis, Ohio State Univ., 1988.
  • [Q1] F. Quinn, Ends of maps. I, Ann. of Math. 110 (1979), 275-331. MR 549490 (82k:57009)
  • [Q2] -, Topological transversality holds in all dimensions, Bull. Amer. Math. Soc. 18 (1988), 145-148. MR 929089 (89c:57016)
  • [Se] A. Selberg, On discontinuous groups in higher dimensional symmetric spaces, Internat. Colloq. on Function Theory, Tata Inst., Bombay, 1960. MR 0130324 (24:A188)
  • [Si] L. C. Siebenmann, Approximating cellular maps by homeomorphisms, Topology 11 (1973), 271-294. MR 0295365 (45:4431)
  • [T] J. L. Tits, On buildings and their applications, Proc. ICM Vancouver, 1974, pp. 209-221.
  • [W1] F. Waldhausen, Whitehead groups of generalized free products, Lecture Notes in Math., vol. 342, 1973, Springer, pp. 155-179. MR 0370576 (51:6803)
  • [W2] -, Algebraic $ K$-theory of generalized free products, Ann. of Math. 108 (1978), 135-256.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57Q10, 19B28, 53C21, 57N60, 57R80

Retrieve articles in all journals with MSC: 57Q10, 19B28, 53C21, 57N60, 57R80


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1992-1085943-0
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society